Efficient Removal Without Efficient Regularity

Abstract

Obtaining an efficient bound for the triangle removal lemma is one of the most outstanding open problems of extremal combinatorics. Perhaps the main bottleneck for achieving this goal is that triangle-free graphs can be highly unstructured. For example, triangle-free graphs might have only regular partitions (in the sense of Szemerédi) of tower-type size. And indeed, essentially all the graph properties \(\mathcal{P}\) for which removal lemmas with reasonable bounds were obtained, are such that every graph satisfying \(\mathcal{P}\) has a small regular partition. So in some sense, a barrier for obtaining an efficient removal lemma for property \(\mathcal{P}\) was not having an efficient regularity lemma for graphs satisfying \(\mathcal{P}\).

In this paper we consider the property of being induced C4-free, which also suffers from the fact that a graph might satisfy this property but still have only regular partitions of tower-type size. By developing a new approach for this problem we manage to overcome this barrier and thus obtain a merely exponential bound for the induced C4 removal lemma. We thus obtain the first efficient removal lemma that does not rely on an efficient version of the regularity lemma. This is the first substantial progress on a problem raised by Alon in 2001, and more recently by Alon, Conlon and Fox.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon: Testing subgraphs in large graphs, Random Structures and Algorithms 21 (2002), 359–370.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    N. Alon, E. Fischer, M. Krivelevich and M. Szegedy: Efficient testing of large graphs, Combinatorica 20 (2000), 451–476.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    N. Alon, E. Fischer, and I. Newman: Testing of bipartite graph properties, SIAM Journal on Computing 37 (2007), 959–976.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    N. Alon and J. Fox: Easily testable graph properties, Combin. Probab. Comput. 24 (2015), 646–657.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    N. Alon and A. Shapira: A characterization of easily testable induced subgraphs, Combin. Probab.Comput. 15 (2006), 791–805.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    N. Alon and A. Shapira: A characterization of the (natural) graph properties testable with one-sided error, SIAM Journal on Computing 37 (2008), 1703–1727.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    N. Alon and J. H. Spencer: The Probabilistic Method, 3rd ed., Wiley, 2008.

    Book  MATH  Google Scholar 

  8. [8]

    L. Avigad and O. Goldreich: Testing graph blow-up, Proc. of APPROX-RANDOM 2011, 389–399.

    MATH  Google Scholar 

  9. [9]

    D. Conlon and J. Fox: Bounds for graph regularity and removal lemmas, GAFA 22 (2012), 1191–1256.

    MathSciNet  MATH  Google Scholar 

  10. [10]

    D. Conlon and J. Fox: Graph removal lemmas, Surveys in Combinatorics, Cambridge university press, 2013, 1–50.

    MATH  Google Scholar 

  11. [11]

    P. Erdős: On extremal problems of graphs and generalized graphs, Israel J. Math. 2 (1964), 183–190.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    P. Erdős: On some problems in graph theory, combinatorial analysis and combinatorial number theory, in: Graph theory and combinatorics (Cambridge, 1983), 1–17. Academic Press, London, 1984.

    Google Scholar 

  13. [13]

    J. Fox: A new proof of the graph removal lemma, Ann. of Math. 174 (2011), 561–579.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    L. Gishboliner and A. Shapira: Removal lemmas with polynomial bounds, Proc. of STOC 2017.

    Book  MATH  Google Scholar 

  15. [15]

    O. Goldreich: Introduction to Property Testing, Forthcoming book, 2017.

    Book  MATH  Google Scholar 

  16. [16]

    O. Goldreich, S. Goldwasser and D. Ron: Property testing and its connection to learning and approximation, J. ACM 45 (1998), 653–750.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    O. Goldreich and D. Ron: On proximity-oblivious testing, SIAM J. on Computing 40 (2011), 534–566.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    T. Gowers: Lower bounds of tower type for Szemerédi’s uniformity lemma, Geom. Funct. Anal. 7 (1997), 322–337.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    A. Gyárfás, A. Hubenko and J. Solymosi: Large cliques in C4-free graphs, Combinatorica 22 (2002), 269–274.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    L. Lovász: Large networks and graph limits (Vol. 60), Providence: American Mathematical Society (2012).

    Book  MATH  Google Scholar 

  21. [21]

    G. Moshkovitz and A. Shapira: A sparse regular aproximation lemma, Transactions of the AMS, to appear.

  22. [22]

    H. Prömel and A. Steger: Excluding induced subgraphs: quadrilaterals, Random Structures and Algorithms 2 (1991), 55–71.

    MathSciNet  Article  MATH  Google Scholar 

  23. [23]

    V. Rödl and R. Duke: On graphs with small subgraphs of large chromatic number, Graphs and Combinatorics 1 (1985), 91–96.

    MathSciNet  Article  MATH  Google Scholar 

  24. [24]

    V. Rödl and M. Schacht: Regularity lemmas for graphs, Fete of Combinatorics and Computer Science, Bolyai Soc. Math. Stud. 20 (2010), 287–325.

    MathSciNet  Article  MATH  Google Scholar 

  25. [25]

    I. Z. Ruzsa and E. Szemerédi: Triple systems with no six points carrying three triangles, in: Combinatorics (Keszthely, 1976), Coll. Math. Soc. J. Bolyai 18, Volume II, 939–945.

  26. [26]

    E. Szemerédi: Regular partitions of graphs, in: Proc. Colloque Inter. CNRS, 1978, 399–401.

    Google Scholar 

Download references

Acknowledgement

We would like to thank the referees for many valuable comments, which significantly improved the presentation of this paper.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Asaf Shapira.

Additional information

Supported in part by ISF Grant 1028/16 and ERC Starting Grant 633509.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gishboliner, L., Shapira, A. Efficient Removal Without Efficient Regularity. Combinatorica 39, 639–658 (2019). https://doi.org/10.1007/s00493-018-3899-6

Download citation

Mathematics Subject Classification (2010)

  • 05C35